Format

Send to

Choose Destination
Int J Radiat Oncol Biol Phys. 2002 Jun 1;53(2):394-400.

Gemcitabine-induced radiation recall.

Author information

1
Joint Center for Radiation Therapy, Harvard Medical School, Boston, MA, USA.

Abstract

PURPOSE:

To study and report 6 patients with radiation recall in unique sites, secondary to gemcitabine chemotherapy.

METHODS AND MATERIALS:

The clinical presentations and outcomes of 6 patients with radiation recall secondary to gemcitabine chemotherapy were retrospectively analyzed over the course of a 1-year period.

RESULTS:

Radiation recall reactions were seen in the central nervous system, skin, gastrointestinal tract, and in the lymphatic and musculoskeletal systems. The time between initiation of radiation and recall of the radiation phenomenon ranged from 3 weeks to 8 months from the time gemcitabine was initiated. The usual dosage of gemcitabine in these cases was 1000 mg/m(2) given on a weekly basis. No radiation therapy was given concomitantly with gemcitabine. Treatment of the recall reaction consisted of discontinuing gemcitabine and initiating steroid therapy, supportive therapy, and/or nonsteroidal anti-inflammatory agents. Minimal improvement was seen in 3 out of 6 patients, and resolution of the radiation recall was seen in 3 out of 6 patients. A comprehensive review of the literature revealed that radiation recall with gemcitabine has been related to skin reactions only; no previous cases of radiation recall occurring in the central nervous system have been reported with any chemotherapy agent.

CONCLUSION:

Radiation recall from gemcitabine chemotherapy is rare, but can potentially arise in any site that has been previously irradiated. Treating physicians must be aware of this potential toxicity from gemcitabine and radiation and discontinue the gemcitabine if radiation recall is observed.

PMID:
12023144
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center